Anxiety Support
35,738 members39,248 posts

urination related anxiety or something else?

I'm 34, male and for almost 2 months I've been experiencing some strange, vague symptoms which are possibly anxiety related.

It's this slight sensation that I want to pee and it's most prominent at night and now it's disturbing my sleep. It started when I was waking up every night around 3/4am with that slight sensation. I've been sleeping a little better recently but I awake in the morning with that feeling and usually end up peeing. I don't know if I'm what experiencing is related to anxiety or not. Doctor has no idea. I've had urianalysis samples done 4 times, all normal, tested my blood glucose level using home testing kits before/after meals and that's normal too because diabetes can be a cause for frequent urination. I thought about prostate issues but doctor said it's highly unlikely at my age. So I figure it could just be my anxiety rising up whenever I feel these symptoms which in turn make it worse? I'm not sure because there have been some days when I've felt absolutely fine with normal urination etc.

The only other factor is that I started on mirtazapine 15mg around mid October and initially I only had some drowsiness in the morning as a side effect. A few weeks later I had about strange dreams/nightmares along with some hallucinations, mainly hearing things that weren't there but they both eased off.

Around 6 weeks ago I then developed the strange sensation in my lower tummy area occasionally making me want to go pee (which I did at times) but I would wake up every night around 3-5am. Then about a month ago I started developing bouts of frequent urination, like I would end up peeing maybe twice within 1-2 hours which is unusual for me to do so but then I would have days as I said where it was normal and I wouldn't need to go for hours and hours which is normal for me as I usually go around 2-3 times a day! So anyway still having these symptoms and I figured if it is related to the mirtazapine then I should stop it.

I went up to 30mg for a few days at one point but then went back down to 15mg. Took 15mg once a day for about the last two weeks and decided to stop it altogether 3 days ago.

Has anyone who's been on this drug had similar symptoms and I realise none of you can diagnose on here but from what you're reading does this all sound like anxiety related?

7 Replies
oldestnewest

Winglets, it's true we are not doctors and can' diagnose but I can say prostate problems don't necessarily happen in just older men. I would set up an appointment with a Urologist who specializes in issues like this. He will be able to tell you if it is coming from medication or a physical issue. Good Luck to you.

1 like
Reply

I’ve not been on those drugs but I’ve had the problems with peeing. I would say anxiety is the cause. X

1 like
Reply

I will agree Jwilcock, that anxiety can cause all kinds of physical issues including what is called an anxious bladder. A doctor is the best judge of that. Feel better

Reply

This is true however with anxiety related urination, wouldn't this cause one to urinate small amounts frequently? I would say I'm voiding a fair amount most of the times I go. Of course I am drinking a fair bit as well during this time, tea and water etc. however I know there are days where I definitely pee more than I drink.

Reply

Again, a Urologist is your best bet.

Reply

Well, winglets, when King Henry VIII's fifth wife, Catharine Howard, was waiting to be beheaded on Tower Hill she peed herself and there's not much likely to cause anxiety more than waiting to be beheaded so, yes, anxiety can cause the symptom you describe.

I might be inclined to ask for a bladder scan just for reassurance but when the result comes back 'All O.K.' just accept the feeling, don't attach so much importance to it and I'm sure it will pass. Whereas if you keep stressing about it and checking for the feeling then chances are it will continue to bother you because you've trained your mind to expect it.

4 likes
Reply

I was on mirtazapine for six months and had no end of problems. One symptom was a weak bladder and hives around the inside and outside of my genitals, which they tried to diagnose as herpes. As you can imagine, I was mortified, as I was only in a relationship with my husband. We both had to have STD tests, which came back negative. I was also diagnosed with liver dysfunction and an under active thyroid whilst on this drug. Since I’ve stopped taking the medication, all of my symptoms have disappeared.

Reply

You may also like...